Any time the gut ecology is imbalanced and the system is weakened, an opportunistic infection like c-diff can get a foothold. It's possible he had c-diff all along, but you'll probably never know for sure.
You might want to consider trying a different probiotic. Not all brands work as well for everyone. I'd highly recommend you look at Natren's probiotics. You want the most effective one you can find, under the circumstances, and Natren is pretty much the gold standard. He'll need high doses to combat the effects of the vancomycin, which will kill off everything - the good and the bad flora. Supplementing with l-glutamine may help with the runny bowel movements, although you may not be able to expect much improvement while he's on such a powerful antibiotic.
There's a discussion amongst c-diff. sufferers going on here:http://www.jinipatelthompson.com/bb2/viewtopic.php?t=583&highlight=cdiff